Montana, 2019

Damaging Winds in Montana, April 17, 2019

April 17, 2019 · NWS GGW · 3 events in 2 counties and zones

A passing low pressure trough combined with just enough instability to set off some scattered marginally severe thunderstorms - a few of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A passing low pressure trough combined with just enough instability to set off some scattered marginally severe thunderstorms - a few of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 17, 1:32 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 17, 1:32 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
232 PM MDT Wed Apr 17 2019

.DISCUSSION...
Scattered showers and isolated thunderstorms have developed over
central Montana this afternoon. They are moving SE as upper winds
are from the NW. These storms are the pulse-type, so they last for
only about an hour to hour and a half but some are expected to
bring small hail and/or gusty winds through 6 pm.

They and the winds quickly diminish early this evening, then fog
is a possibility near the North Dakota border for a few hours.

Conditions are quiter Thursday as an upper ridge builds in from
the west. This ridge begins to flatten overhead Friday while a
cold front approaches the area from the NW. This will bring
compressional warming/drying Friday, so increased temps and
lowered humidities over the model blend. This may raise fire
weather concerns, so updated the Fire Weather Forecast to reflect
this. TFJ

Previous Discussion:

A low pressure trough over the region will help maintain rain
showers and associated cloud cover in place for this morning. Look
for a chance for thunderstorms this afternoon as the system exits,
especially near the Montana/North Dakota border with the highest
axis of instability. As the system pushes to the east, increasing
westerly surface winds are expected to develop, and so a Lake Wind
Advisory has been hoisted for the Fort Peck Lake.

Tonight and Thursday will feature dry and seasonably mild weather
conditions as upper ridging begins to build across the region.
Look for a particularly warm day on Friday with high temperatures
reaching the 70s across most of northeast Montana. Pre-frontal
warming ahead of the next system may help nudge high temperatures
even higher than current expectations in some cases, but cloud
cover and frontal timing lend to some uncertainty.

Late Friday into early Saturday, the next frontal system will
swing through the region with the next chance for showers, and
cooler temperatures to follow. Longer term model guidance shows
upper ridging redeveloping over the western U.S. and extending
into Montana in the early to middle part of next week, and the
forecast was trended toward consensus blends to capture inherent
uncertainties at these larger time scales. Maliawco

&&

.AVIATION...
VFR Conditions are expected to continue, but patchy fog is a
possibility where it could develop west from North Dakota (KSDY
area from about 04z-14z tonight).

Otherwise, widely sct showers/tstorms and winds will diminish
early this evening. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 7 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Apr 17, 1:59 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Glasgow MT
259 PM MDT Wed Apr 17 2019

MTZ022>027-172200-
Richland MT-Garfield MT-Dawson MT-Prairie MT-Wibaux MT-McCone MT-
259 PM MDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WIBAUX...GARFIELD...
MCCONE...PRAIRIE...SOUTHERN RICHLAND AND DAWSON COUNTIES UNTIL 400
PM MDT...

At 257 PM MDT, Widespread showers and isolated thunderstorms are
capable of producing wind gusts in excess of 40 mph and pea sized
hail. These will continue to move to the southeast.

Locations impacted include...
Glendive, Circle, Terry, Wibaux, Jordan, Fallon, Richey, Sand
Springs, Savage, West Glendive, Brockway, Hillside, Hell Creek Rec
Area, Flowing Wells Rest Area, Intake, Brusett, Bloomfield, Lambert,
Devils Creek Rec Area and Edwards.

LAT...LON 4657 10545 4666 10549 4666 10558 4683 10562
      4685 10756 4754 10778 4765 10765 4762 10744
      4769 10741 4767 10690 4774 10686 4779 10662
      4778 10661 4792 10645 4794 10503 4762 10404
      4664 10405 4669 10461 4654 10499 4654 10524
TIME...MOT...LOC 2057Z 305DEG 49KT 4748 10631

Mottice
Special weather statement, Apr 17, 2:39 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Glasgow MT
339 PM MDT Wed Apr 17 2019

MTZ016>020-022>024-059>062-172245-
Richland MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Sheridan MT-Northern Valley MT-
Daniels MT-Northern Phillips MT-Western Roosevelt MT-
Eastern Roosevelt MT-McCone MT-Central and Southern Valley MT-
339 PM MDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...NORTHWESTERN
GARFIELD...DANIELS...ROOSEVELT...VALLEY...SHERIDAN...NORTHERN MCCONE
AND NORTHERN RICHLAND COUNTIES UNTIL 445 PM MDT...

At 338 PM MDT, Doppler radar was tracking widespread showers and
isolated thunderstorms across Northeast Montana moving southeast at
25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these showers and isolated storms.

Locations impacted include...
Sidney, Glasgow, Wolf Point, Malta, Plentywood, Scobey, Poplar,
Culbertson, Opheim, Whitewater, Richland, Fairview, Nashua, Brockton,
Fort Peck, Medicine Lake, Bainville, Saco, Froid and Westby.

LAT...LON 4763 10404 4794 10502 4792 10645 4778 10661
      4774 10685 4767 10690 4769 10741 4762 10744
      4765 10765 4754 10778 4802 10844 4845 10841
      4843 10836 4900 10824 4900 10405
TIME...MOT...LOC 2138Z 308DEG 22KT 4845 10804

Mottice

The radar

The Glasgow radar (KGGW), 144 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
April 17, 3:46 PM MST to 3:52 PM MST
Where
Garfield County, 1.88 mi W of Lufborough Hill Dot
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
47.080, -107.570

The Lufborough Hill MT-200 DOT site in western Garfield County measured 59 mph thunderstorm wind gusts from 3:46 PM to 4:52 PM MST.

Thunderstorm Wind, Valley

When
April 17, 6:23 PM MST
Where
Valley County, 4.25 mi SSE of Glasgow
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.140, -106.610

The agrimet site 4 SSE Glasgow recorded a thunderstorms wind gust of 60 mph. Time is estimated by radar.

Thunderstorm Wind, Valley

When
April 17, 6:32 PM MST
Where
Valley County, 5.03 mi NNW of Ft Peck
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.090, -106.480

Trained spotter at 6 NNW Fort Peck measured a 59 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815498, 815504, 815505.